Nebraska, 2019

High Wind in Nebraska, December 9, 2019

December 9, 2019 · NWS GLD · 1 event in 1 county or zone

A strong upper-level trough and an associated strong cold front moved through far southwest Nebraska early on December 9th. An isolated high wind gust was measured by the McCook ASOS station as the cold front passed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong upper-level trough and an associated strong cold front moved through far southwest Nebraska early on December 9th. An isolated high wind gust was measured by the McCook ASOS station as the cold front passed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 8, 11:48 PM CST, 37 minutes earlier.

Area forecast discussion, Dec 8, 11:48 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1048 PM MST Sun Dec 8 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM MST Sun Dec 8 2019

Tonight-Monday night...an upper level trough and associated cold
front remain on track to move through the area from around midnight
tonight through mid morning Monday. During this period north to
northwest winds will gust in the 25 to 35 mph range. As far as
precipitation chances, cant rule out some light precipitation mainly
along and north of the interstate with nothing more than slight
chance pops. Drier air quickly moves in during the late morning
and continues through the night so no pops advertised.

Low temperatures tonight range from the low 20s in the northwest to
the mid/upper 20s far east through south. High temperatures Monday
in the low to upper 30s. Low temperatures Monday night in the mid
teens to around 20.

Tuesday...upper ridging is advertised to be slowly approaching the
area ahead of a trough approaching the west coast. The forecast area
remains under northwest flow aloft. Dry conditions are expected with
high temperatures in the low to mid 40s. Low temperatures in the mid
teens to low 20s.

Wednesday...some moderation in temperature is expected as slowly
increasing 500mb heights approach the area ahead of a weak open
upper trough which is now expected to move across the area during
the night. Little if any moisture in the 850-500mb layer from the
GFS/ECMWF so will keep things dry. Currently advertising high
temperatures in the low to upper 40s with low temperatures in the
low 20s.

.LONG TERM...(Thursday through Sunday)
Issued at 230 PM MST Sun Dec 8 2019

Thursday...moisture in the 700-300mb layer increases from the
northwest late in the day as moisture gets channeled into the area
between an upper high off the southern California coast and some
troughiness over the far northern plains. Moisture is too limited
for any precip mention at this time. High temperatures are expected
to be in the upper 40s to low 50s. Low temperatures are expected to
be in the low to upper 20s.

Friday-Saturday...the forecast area remains under west-northwest
flow aloft with plenty of mid and upper level clouds moving over the
area. Moisture in the 850-500mb layer increases from northwest to
southeast Saturday afternoon through the night supporting slight
chance and low chance pops for rain showers changing over to snow
showers. High temperatures Friday in the low to mid 50s cooling into
the low to upper 40s Saturday. Low temperatures Friday night in the
low 20s to around 30.

Sunday...the chance for morning snow showers changing over to rain
showers in the afternoon looks good given plenty of 850-500mb
moisture and the approach of an upper level trough. Currently have
high temperatures in the mid 30s to low 40s. MOS guidance is several
degrees colder and 850 temperatures are in the 20s so its possible
that later guidance trends down temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1048 PM MST Sun Dec 8 2019

VFR conditions expected for the majority of the next 24 hours.
Only exception may be an area of MVFR stratus behind a passing cold
front. The cold front should move through both sites between
07-09z, bringing gusty northwest winds. MVFR stratus may be
confined to NE Colorado but could impact KGLD behind the front so
included a few hours of SCT025 to highlight this threat. LLWS
possible at KGLD over the next couple hours until front arrives
and surface winds increase. Gusty northwest winds will continue
throughout the day Monday before subsiding around sunset, backing
to the west/southwest.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...99
AVIATION...RRH
Hazardous weather outlook, Dec 8, 10:07 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
907 PM MST Sun Dec 8 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100415-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
907 PM MST Sun Dec 8 2019 /1007 PM CST Sun Dec 8 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Wind gusts up to 40 mph will be possible overnight with a passing
cold front. Light rain or snow showers will also be possible, but no
accumulations are expected.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Wind gusts up to 40 mph will be possible through Monday afternoon
with a passing cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Red Willow

When
December 9, 12:25 AM CST
Where
Red Willow forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

This gust was measured by the McCook ASOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870166.